Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Missoula, MT

August 16, 201810 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 16, 2018, 2:26 PM MDT for 10 counties in Montana; 5 counties in Idaho. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 15 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 2:26 PM MDT (20:26 UTC)
In effect from
Aug 17, 2018, 12:00 PM MDT
Expired
Aug 18, 2018, 3:21 AM MDT
In force
15 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:47 PM MDTTSTM WND GST 46Brenner Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM BRENNER RAWS. MESONET STATION BRRM8, BRENNER RAWS.
Aug 17, 4:40 PM MDTTSTM WND GST 40Monida Pass Mdt, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM MONIDA PASS MDT. MESONET STATION MTMQM, MONIDA PASS MDT.
Aug 17, 4:58 PM MDTTSTM WND GST 43Dillon Airport, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM DILLON AIRPORT. ASOS STATION DLN, DILLON AIRPORT.
Aug 17, 4:59 PM MDTTSTM WND GST 43Antelope Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ANTELOPE RAWS. MESONET STATION LMRM8, ANTELOPE RAWS.
Aug 17, 5:35 PM MDTTSTM WND GST 44Ennis Big Sky Awos, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS BIG SKY AWOS. AWOS STATION EKS, ENNIS BIG SKY AWOS.
Aug 17, 6:02 PM MDTTSTM WND GST 37Red Rock Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM RED ROCK RAWS. MESONET STATION RRDM8, RED ROCK RAWS.
Aug 17, 6:16 PM MDTTSTM WND GST 41Ennis Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS RAWS. MESONET STATION ENNM8, ENNIS RAWS.
Aug 17, 6:16 PM MDTTSTM WND GST 42Wise River Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WISE RIVER RAWS. MESONET STATION WRSM8, WISE RIVER RAWS.
Aug 17, 6:20 PM MDTTSTM WND GST 40Helena Ap Asos, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HELENA AP ASOS. ASOS STATION HLN, HELENA AP ASOS.
Aug 17, 6:29 PM MDTTSTM WND GST 392 Nw Helena Cwop, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 NW HELENA CWOP. MESONET STATION E3848, 2 NW HELENA CWOP.
Aug 17, 6:50 PM MDTHAIL 0.257 Wsw Helena, MTPEA AND DIME SIZED HAIL REPORTED AT COLORADO GULCH.
Aug 17, 8:45 PM MDTHAIL 0.511 Sse Orogrande, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3215 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS85 KMSO 162026
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
226 PM MDT Thu Aug 16 2018

MTZ109-172030-
/O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/
/O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
/O.CON.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/
Bitterroot-
226 PM MDT Thu Aug 16 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...
...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: Isolated dry thunderstorms with brief gusty winds are
  possible Thursday. On Friday afternoon and evening, there is a 
  better chance for more widespread, dry and wet thunderstorms. 
  These storms will be capable of producing frequent lightning, 
  and erratic wind gusts to 40 mph. Also there is a possibility of
  sudden wind shifts far from storm activity due to thunderstorm 
  outflow.

&&

$$

MTZ110-172030-
/O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/
/O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
/O.CON.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/
Deerlodge/West Beaverhead-
226 PM MDT Thu Aug 16 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...
...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: Isolated dry thunderstorms with brief gusty winds are
  possible Thursday. On Friday afternoon and evening, there is a 
  better chance for more widespread, dry and wet thunderstorms. 
  These storms will be capable of producing frequent lightning, 
  and erratic wind gusts to 40 mph. Also to note will be the 
  possibility of sudden wind shifts far from storm activity due to
  prolonged outflows. 

&&

$$

IDZ102-103-172030-
/O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/
/O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-
126 PM PDT Thu Aug 16 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). 

* Impacts: A mixture of dry and wet thunderstorms are possible by
  Friday afternoon through the evening. These storms will be 
  capable of producing frequent lightning and erratic wind gusts 
  to 40 mph. Also to note will be the possibility of sudden wind 
  shifts far from storm activity due to thunderstorm outflow. 

&&

$$

MTZ108-111-172030-
/O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/
/O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
East Lolo-East Beaverhead-
226 PM MDT Thu Aug 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 108 (East Lolo). Fire Zone 111 (East 
  Beaverhead). 

* Impacts: A mixture of dry and wet thunderstorms are possible by
  late Friday afternoon through the evening. These storms will be
  capable of producing frequent lightning and erratic wind gusts 
  to 40 mph. Also to note will be the possibility of sudden wind 
  shifts far from storm activity due to thunderstorm outflow. 

&&

$$
3 follow-up statements
117 
WWUS85 KMSO 170413
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1013 PM MDT Thu Aug 16 2018

MTZ109-110-180415-
/O.CAN.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/
/O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
Bitterroot-Deerlodge/West Beaverhead-
1013 PM MDT Thu Aug 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT...
...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

* Affected area: Fire Zone 109 (Bitterroot). Fire Zone 110 
  (Deerlodge/West Beaverhead). 

* Impacts: Isolated dry thunderstorms with brief gusty winds are 
  possible Thursday. On Friday afternoon and evening, there is a 
  better chance for more widespread, dry and wet thunderstorms. 
  These storms will be capable of producing frequent lightning, 
  and erratic wind gusts to 40 mph. Also there is a possibility 
  of sudden wind shifts far from storm activity due to 
  thunderstorm outflow. 

&&

$$

IDZ102-103-180415-
/O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-
913 PM PDT Thu Aug 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
FRIDAY...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). 

* Impacts: A mixture of dry and wet thunderstorms are possible 
  by Friday afternoon through the evening. These storms will be 
  capable of producing frequent lightning and erratic wind gusts 
  to 40 mph. Also to note will be the possibility of sudden wind 
  shifts far from storm activity due to thunderstorm outflow. 

&&

$$

MTZ108-111-180415-
/O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/
East Lolo-East Beaverhead-
1013 PM MDT Thu Aug 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT MDT FRIDAY NIGHT...

* Affected area: Fire Zone 108 (East Lolo). Fire Zone 111 (East 
  Beaverhead). 

* Impacts: A mixture of dry and wet thunderstorms are possible 
  by late Friday afternoon through the evening. These storms 
  will be capable of producing frequent lightning and erratic 
  wind gusts to 40 mph. Also to note will be the possibility of 
  sudden wind shifts far from storm activity due to thunderstorm 
  outflow. 

&&

$$
926 
WWUS85 KMSO 180556
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1156 PM MDT Fri Aug 17 2018

IDZ102-103-181200-
/O.EXT.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-
1056 PM PDT Fri Aug 17 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). 

* Impacts: A mixture of dry and wet thunderstorms are possible
  early Saturday morning. These storms will be capable of 
  producing frequent lightning and erratic wind gusts to 40 mph. 
  Also to note will be the possibility of sudden wind shifts far 
  from storm activity due to thunderstorm outflow. 

&&

$$

MTZ108>111-181200-
/O.EXT.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/
East Lolo-Bitterroot-Deerlodge/West Beaverhead-East Beaverhead-
1156 PM MDT Fri Aug 17 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 AM MDT SATURDAY...

* Affected area: Fire Zone 108 (East Lolo). Fire Zone 109 
  (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A mixture of dry and wet thunderstorms are possible
  through early Saturday morning. These storms will be capable of
  producing frequent lightning and erratic wind gusts to 40 mph. 
  Also to note will be the possibility of sudden wind shifts far 
  from storm activity due to thunderstorm outflow. 

&&

$$
559 
WWUS85 KMSO 180921
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
321 AM MDT Sat Aug 18 2018

IDZ102-103-MTZ108>111-181030-
/O.CAN.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-East Lolo-Bitterroot-
Deerlodge/West Beaverhead-East Beaverhead-
321 AM MDT Sat Aug 18 2018 /221 AM PDT Sat Aug 18 2018/

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

Showers continue to move through west central and southwest
Montana, but the lightning activity has decreased significantly
from earlier this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:58 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 3:58 AM MDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
358 AM MDT Thu Aug 16 2018

.DISCUSSION...The ridge of high pressure will continue to be the
dominant feature over the Northern Rockies for one more day.
Temperatures will once again warm to above normal readings with
most locations being in the upper 80s to mid 90s. A plume of
monsoonal moisture appears to make its way into the region later
today. This moisture has the potential of producing a few showers
and thunderstorms across portions of north central Idaho and
southwest Montana. Any storms that do develop could create gusty
and erratic winds.

The models are still on track of a shortwave trough swinging
through the Northern Rockies Friday into Saturday. This feature
will cause an increase in convection especial for locations south
of the I-90 corridor. The moisture feed associated with this
disturbance will be fairly hefty, so these storms have the
potential of producing moderate to heavy rainfall. Temperatures
will only cool a few degrees on Friday, but should be back to
seasonal readings by Saturday.

A weak disturbance sliding southward out of British Columbia and
Alberta Canada will aide in the development of scattered showers
and isolated thunderstorms Sunday and Monday. Shower and storm
development will be mainly tied to the higher terrain, with the
Continental Divide seeing the best potential for showers and
storms. Seasonal temperatures are expected Sunday through early
next week, with western Montana valleys reaching into the low to
mid 80s and north central Idaho valleys reaching into the low to
mid 90s. The Northern Rockies will begin a drying and slight
warming trend Tuesday onward as high pressure redevelops.

&&

.AVIATION...The ridge of high pressure will persist for another 24
hours which will mean another day of widespread haze and impactful
smoke across the region. A plume of monsoonal moisture will make
its way into the northern Rockies later today producing a few
showers and thunderstorms. KSMN and KBTM appear to have the best
chance of being impacted by this convection this
afternoon/evening. Any storms that develop today will have the
potential of gusty and erratic winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from 2 PM MDT this afternoon through this
     evening Bitterroot...Deerlodge/West Beaverhead.

     Fire Weather Watch from Friday afternoon through Friday evening
     Bitterroot...Deerlodge/West Beaverhead...East Beaverhead...
     East Lolo.

ID...Fire Weather Watch from Friday morning through Friday evening
     Clearwater/Nez Perce...Palouse/Hells Canyon.

&&

Nearby

Red Flag Warnings in Montana, 2018Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.